To the Editor.—
In the June 17 issue, Erice et al1 report the usual approach to zidovudine-induced neutropenia: reduce the dose. There may be an alternate approach: treat with lithium, in doses used to treat mood disorders, without or in addition to reducing the dose of zidovudine. This may be particularly important if others confirm that acute meningoencephalitis may occur from increased human immunodeficiency virus type 1 (HIV-1) replication after reduction of the dose of zidovudine.2Ever since we discovered that lithium induces granulopoiesis3 and the evidence that it stimulates a pluripotent stem cell,3,4 it has been used to treat neutropenias.4 We recently found it could stimulate helper (T4) lymphocyte production in acquired immunodeficiency syndrome (AIDS).5 Subsequently, an AIDS patient took 1200 mg/d of zidovudine and, during the next three months, his leukocyte count (and fraction of neutrophils) fell from 4.7 × 109
Herbert V, Hirschman S, Jacobson J. Lithium for Zidovudine-Induced Neutropenia in AIDS. JAMA. 1988;260(24):3588. doi:10.1001/jama.1988.03410240046017
Customize your JAMA Network experience by selecting one or more topics from the list below.